Belgium (online), 3-4 February 2021

CoHLIT-21 #NL

February 3-4, KU Leuven (Belgium) & online

Organization
: Barbara Kalla, Kaat Buelens, Kris Van Heuckelom

February 3
(introductory session)

  • 2:00pm    Opening by the organizers and welcome by Vivian Liska (consortium leader, IJS)
  • 2:10pm    Introduction round (consortium partners & team members)
  • 2:30pm    On the necessity of researching the newest Holocaust literature (after 2000)
                    Sławomir Żurek
  • 3:00pm    Managing bibliographical data in ZOTERO
                    Kaat Buelens
  • 3:30pm    Coffee break

(focus on #NL, part 1)

  • 4:00pm    Arnon Grunberg: Back and forth between grotesque and tradition
                    Bettine Siertsema (Vrije Universiteit Amsterdam)
  • 5:00pm    Frozen in sorrow: Winterijs by Peter van Gestel
                    Vanessa Joosen (Universiteit Antwerpen)
  • 6:00pm    Coffee break
  • 6:30pm    Additional questions & discussion
  • 7:00pm    Closing


February 4

(focus on #NL, part 2)

  • 2:00pm    'Especially for today's young people, to keep them from forgetting, too.' Contemporary Dutch and Flemish children's literature about the Holocaust
                    Barbara Kalla
  • 2:30pm    Mystery and alterity. Managing cultural and generational distance in recent Flemish writings about the Holocaust
                    Kris Van Heuckelom
  • 3:00pm    Show, don't tell? Expressing emotion through illustrations and text in Aline Sax's and Caryl Strzelecki's The War Within These Walls
                    Kaat Buelens
  • 3:30pm    Questions & discussion
  • 4:00pm    Coffee break

(comparative part)

  • 4:30pm    Comparative discussion, part 1 (adult literature)
  • 5:15pm    Comparative discussion, part 2 (children's and young adult literature)
  • 6:00pm    Coffee break
  • 6:15pm    Practical and organizational matters (Jan Morrens, IJS)
  • 6:30pm    Closing & planning of the next seminar

 

Lublin, 29-30 September 2021

CoHLIT-21 #PL Seminar 
Lublin 29–30 September 2021
“Grodzka Gate – Theatre NN” Center

Click here to download the seminar poster (PDF).

29 SEPTEMBER 2021

  • 09.00-9.30 Opening ceremony 
  • 09.30-10.30 Holocaust and Legitimate Cultures in Poland after 1989
    Prof. Przemysław Czapliński (Poland) 
  • 10.30-11.00 Discussion 
  • 11.00-11.30 Coffee break 
  • 11.30-12.30 Blurring the Holocaust. Recent Polish Literature for Children and Young Adults
    Prof. Małgorzata Wójcik-Dudek (Poland) 
  • 12.30-13.00 Discussion 
  • 13.00-14.30 Lunch time 
  • 14.30-15.30 Tour in “Grodzka Gate – Theatre NN” Center 
  • 15.30-16.00 Coffee break 
  • 16.00-17.00 Ghetto as a Place of Growing up and Extermination in the Newest Polish Language Narrations for Children and Young Adults
    Dr. Sylwia Karolak (Poland) 
  • 17.00-17.30 Discussion 
  • 17.30-18.30 21st-Century Polish Literature and the Holocaust. From History to Artefacts
    Prof. Sławomir Jacek Żurek (Poland) 
  • 18.30-19.00 Discussion 
  • 19.30-20.00 Tales from the night – monodrama (Witold Dąbrowski – actor of Theatre NN) 
  • 20.00 Gala Dinner and meeting with two authors of Polish literature for children and young adults: Renata Piątkowska and Marcin Szczygielski
    moderator: Dr. Sylwia Karolak 

30 SEPTEMBER 2021 

  • 09.00-9.30 Narratives of Return in Contemporary Fiction about the Holocaust
    Prof. Kris Van Heuckelom (Belgium)
  • 09.30-10.00 Boys in the Ghetto – a Comparative Reading of Ark of Time by Marcin Szczygielski and The Island on Bird Street by Uri Orlev
    Dr. Erga Heller (Israel)
  • 10.00-10.30 Discussion
  • 10.30-11.00 Coffee break
  • 11.00-11.30 Compare the Incomparable. Dutch, Flemish and Polish Children’s Literature about the Holocaust
    Prof. Barbara Irena Kalla (Poland)
  • 11.30-12.00 Holocaust Childhood as History and Story: Anita Lobel’s No Pretty Pictures: A Child of War and Marcin Szczygielski's Ark of Time
    Prof. Marina Balina (US)
  • 12.00-12.30 Discussion
  • 12.30-14.00 Lunch time
  • 14.00-16.00 Tour in the Jewish City in Lublin
  • 16.00-16.30 Coffee break
  • 16.30-18.00 Comparative discussion on literature for children and young adults
    moderator: dr. Sylwia Karolak
  • 18.00-19.30 Comparative discussion on literature for adults
    moderator: prof. Sławomir Jacek Żurek
  • 20.00 Gala Dinner and meeting with two authors of literature for adults: Magdalena Tulli and Tadeusz Słobodzianek
    moderator: prof. Sławomir Jacek Żurek

For participations who will stay on Friday (01/10/2021) at 9.00 – a tour to the State Museum at Majdanek and Shabbat supper.

Israel (online), 7-8 December 2021

Organization: Prof. Roman Katsman (Bar-Ilan University)
Dr. Erga Heller (Kaye Academic College of Education)

Tuesday 7 December 2021

  • 16:00 – 16:25 (UTC +2) Greetings // chair: Erga Heller
    16:00 Prof. Shmuel Refael (Dean, Faculty of Jewish Studies, Bar Ilan University)
    16:10 Dr. Vered Tohar (Head, Department of Literature of the Jewish People Bar Ilan University)
    16:20 Prof. Sławomir Jacek Żurek (John Paul II Catholic University of Lublin)

  • 16:30 – 18:30 (UTC +2) Children’s Literature #1: Dreamtime // chair: Irena Barbara Kalla
    16:30 Orlev Reading Korczak: The Influence of King Matt on The Island on Bird Street // Daniel Feldman (Bar Ilan University)
    17:00 Hiding Places and Playgrounds in Israeli Picture books about the Holocaust // Erga Heller (Kaye Academic College of Education)
    17:30 Objects as Agents of Memory: A Study of Nava Semel's Holocaust Narratives for Children and Young Adults // Smadar Falk-Peretz (David Yellin College of Education & Orot Israel College of Education)
    18:00 Discussion (30 min.)

  • 18:45 – 20:30 (UTC +2) Children’s Literature #2: Toys and Ice Cream // chair : Daniel Feldman
    18:45 At the Intersection of Literature and Material Culture: Toys of the Holocaust Survivors as a Source of Toy Narratives in Children's Literature // Irena Barbara Kalla (University of Wroclaw)
    19:15Francesco Tirelli's Ice Cream Shop - Family Story, Creation, and Personal Journey // Tamar Meir (Givat Washington College of Education & the author of Francesco Tirelli's Ice Cream Shop)
    19:45 At the End of the Tunnel: Light and Darkness in Text and Image in Francesco Tirelli’s Ice Cream Store and The War Within These Walls // Kaat Buelens (Uniwersytet Wrocławski/KU Leuven)
    20:15 Discussion (30 min.)

  • 21:00 – 22:30 (UTC +2) Children’s Literature #3: Reception & Translation // chair: Roman Katsman
    21:00 Polish reception of Batsheva Dagan's books for children // Sylwia Karolak (Adam Mickiewicz University in Poznan)
    21:30 Hebrew Children' Literature on Holocaust in Russia Today: Readers, Publishers, and Translators // Marina Balina (Illinois Wesleyan University)
    22:00 Discussion (30 min.)


Wednesday 8 December 2021

  • 14:15 – 15:45 (UTC +2) Fictionalized Life Stories & the Holocaust // chair : Kris Van Heuckelom (KU Leuven)
    14:15 The Story of a Life: Aharon Appelfeld's Representation of the Holocaust // Michal Ben Horin (Bar Ilan University)
    14:45 ‘There is no escape’: the Creation of a ‘Survivor’ in contemporary Israeli Holocaust Novels // Erga Heller (Kaye Academic College of Education)
    15:15 Discussion (30 min.)

  • 16:00 – 18:00 (UTC +2) Representations of Victimary // chair : Michal Ben Horin
    16:00 Overcoming the Victimary and Postmemorial Paradigm in Etgar Keret’s Holocaust Stories // Roman Katsman (Bar Ilan University)
    16:30 Blurring the lines: three novels on the shades of grey between victim and perpetrator // Bettine Siertsema (Vrije Universiteit in Amsterdam)
    17:00 Confronting the Holocaust in 21st-century Israeli Graphic Novels // Pnina Rosenberg (Technion)
    17:30 Discussion (30 min.)

  • 18:30 – 20:00 (UTC +2) Nava Semel’s And the Rat Laughed // Chair: Erga Heller
    18:30 "Where's the little girl? What little girl? Was there ever a little girl?": on transgenerational emotional memory of trauma in Nava Semel's And the Rat Laughed // Naama Reshef (Kaye Academic College of Education)
    19:00 “The Jewish Child in Polish Hiding Place. Children, Adults and Animals in And the Rat Laughed by Nava Semel and God’s Horse by Wilhelm Dichter // Sławomir Jacek Żurek (John Paul II Catholic University of Lublin)
    19:30 Discussion (30 min.)

  • 20:15 – 20:30 (UTC +2) Final Remarks // Roman Katsman, Erga Heller

  • 20:30 – 21:00 (UTC +2) About Berlin Seminar, March 2022 // Sławomir Jacek Żurek, Kris Van Heuckelom


Berlin, March 2022

More details in due time.